Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 70, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Nov 8, 2020, 4:03 AM MST for El Paso County, Colorado. It took effect at Nov 8, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2020, 4:03 AM MST (11:03 UTC)
- In effect from
- Nov 8, 2020, 11:00 AM MST
- Expired
- Nov 8, 2020, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870 WWUS85 KPUB 081103 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 403 AM MST Sun Nov 8 2020 ...Red Flag Warning in effect from 11 AM to 5 PM today for gusty winds, low humidity and dry fuels for fire weather zones 226 and 227 which includes El Paso County... COZ226-227-090000- /O.NEW.KPUB.FW.W.0070.201108T1800Z-201109T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs- 403 AM MST Sun Nov 8 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226 AND 227... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM this morning to 5 PM MST this afternoon. * Affected Area...Fire Weather Zones 226 and 227. * Winds...Southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
536 WWUS85 KPUB 082151 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 251 PM MST Sun Nov 8 2020 ...Red Flag Warning in effect until 5 PM today for gusty winds, low humidity and dry fuels for fire weather zones 226 and 227 which includes El Paso County... COZ226-227-090000- /O.CON.KPUB.FW.W.0070.000000T0000Z-201109T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs- 251 PM MST Sun Nov 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONES 226 AND 227... * Affected Area...Fire Weather Zones 226 and 227. * Winds...South to Southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
673 WWUS85 KPUB 082353 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 453 PM MST Sun Nov 8 2020 ...Red Flag Warning for El Paso County will expire at 5 PM... COZ226-227-090100- /O.EXP.KPUB.FW.W.0070.000000T0000Z-201109T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs- 453 PM MST Sun Nov 8 2020 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 226 AND 227... Cooler temperatures and higher humidity values have spread into the region. Although winds are still gusty, Red Flag conditions are no longer being met. Therefore the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Nov 7, 10:50 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Nov 7, 10:50 PM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1050 PM MST Sat Nov 7 2020 .UPDATE... Issued at 1003 PM MST Sat Nov 7 2020 Not much change to current thinking. Strong winds have surfaced briefly across the far eastern plains around LAA where an isolated gust to 50 kts occurred within the past hour. This appears to have been driven down by some brief high based showers and suspect winds will stay below high wind criteria here through the majority of the night. Line of showers with isolated embedded thunder has taken shape across western CO. Out ahead of this line, fairly widespread rain and snow showers extends across the mountains and valleys and with time as the lobe of energy across southern UT lifts northeastward across CO, expect these showers to spread eastward and diminish as they come off the mountains in downslope flow. Webcams across the mountains show heavy snow across Monarch and Wolf Creek Passes, with snow levels having dropped across much of the upper Rio Grande Valley. Meanwhile, ALS is still sitting at 49 degrees. As the line of showers moves eastward, snow levels may be driven down to the valley bottoms allowing for a quick inch or so of accumulation on grassy surfaces though this will be brief as quick drying comes in behind this wave. So aside from the heavy wind driven snow across the Continental Divide region, especially the southwest mountains, and a round of brief heavy snow for the crest of the Sangre De Cristos, main concern will be the high wind potential. Should see that ramping up here after midnight and spreading into the I-25 corridor towards morning, aided by downward transport of momentum from showers which may survive as they cross the mountains and fizzle before diminishing just east of the I-25 corridor. Current High wind Warning area still looks pretty good. No expansions appear necessary at this point. Will need to watch for the potential for Red Flag conditions across portions of the plains Sunday afternoon where a couple hours of critical fire weather conditions will be possible across Crowley, Otero, Las Animas, Prowers and portions of Kiowa counties. For now it looks spotty and brief as winds slacken off in the late afternoon and evening. If dew points drop faster than expected then there could be a sufficient window of critical fire weather conditions to justify a Red Flag Warning. This will continue to be monitored. -KT && .SHORT TERM...(This evening through Sunday) Issued at 304 PM MST Sat Nov 7 2020 ...Strong winds for most areas and heavy snow for the San Juans... Currently... Forecast area was coming under the influences of a strong short wave that will move across the region early tomorrow morning. Winds were quite brisk across most areas with gusts in the 30 to 40 mph range. Temps were quite warm with temps in the 70s to low 80s across the plains. Cooler weather was noted in the valleys as temps were around 60F. Precip was noted over the contdvd per radar and CDOT web cams. On the larger scale, impressive upper closed low was noted spinning over central CA. a relatively large areas of the SW USA was covered in showers with quite a bit of lightning activity noted per GLM sat data. Tonight and Tomorrow... The main change to the forecast was to increase the winds over the region. This is going to be a brute force wind event and many areas are likely to see winds gusting in the 50 to 60 mph range. Hi res guidance models all show this. although some are only showing the strongest winds at higher elevations while others are showing it region-wide. Quite a few of the models are showing winds exceeding 100 mph at mtn top locations and I expect we will see some of these winds verify. Additionally, some areas which are typically blocked by SW flow (greater Canon City area) may not see much in the way of any wind. At this time, the strongest wind will likely occur as the trough axis goes by. This will occur around ~3 AM in the SW mtns and CONTDVD area, ~4 AM along the San Luis Valley/S mtns and ~5 Am along the I-25 corridor. There is a good chance that we will see lightning activity as the trough axis moves across. I do expect we may see a brief period of precip along the I-25 corridor just prior to sunrise, with the activity decreasing as it moves east. For the mountains, especially the San Juans, the snow is going to come down with vengeance. Snowfall rates of 3-4" hour are likely, especially late this evening and during the overnight hours. The SLV will likely see a snow squall band move across the valley floor during the pre dawn hours. total snowfall for the San Juans will be 2 to 3 feet with favored SW facing slopes seeing more. The rest of the mountains will also see snow accumulations, especially the central mountains and the northern Sangres. for tomorrow, the precip will decrease rapidly across the region, it will be quite windy in the morning with winds gradually decreasing during the afternoon hours. I anticipate we will see near critical fire weather conditions tomorrow afternoon across the plains as it will be windy, and RH values will be in the 15 to 20 percent range. It will be about 10 to 15F cooler tomorrow than today. Snow will once again begin to ramp up late tomorrow afternoon in the San Juans. \/Hodanish .LONG TERM...(Sunday night through Saturday) Issued at 304 PM MST Sat Nov 7 2020 Main Points: A lull in snowfall is expected during Sunday evening, but snowfall ramps back up Sunday night through Monday. An additional foot or more of snow is expected over the eastern San Juans, whereas the rest of the mountains will get an additional 4 to 7 inches. Snow squalls are possible on Monday as snow bands form over the mountains and move over the lower elevations, which means brief periods of heavy snow amounts which would make hazardous travel conditions with lower visibility and gusty winds under the bands of snow. Gusty winds will continue through Monday, but calm later in the evening. Cold front moves over the eastern plains late Monday bringing scattered snow showers over the Palmer Divide and eastern plains through Tuesday morning. Snow amounts will be light. Meteorology: An upper level closed low will be over Utah on Sunday night, which will contain the best synoptic lift just southeast of the low's center, as depicted by mid-level omega fields. Lingering snow is expected to continue over the mountains, but will be very light during this period. As the low propagates further east, the best synoptic ascent and enhanced orographic lift will cause another round of heavy snowfall over the mountains. CAPE analysis does reveal small amounts of instability, primarily over the mountains tops, which will lead to snow bands, potentially snow squalls, forming over the mountains and the lower elevations. Snow rates will be around 2-3 inches an hours underneath the snow bands, which would make for hazardous travel conditions due to low visibility and gusty winds. Late Monday night the low pressure center's associated cold front will propagate over the eastern plains, providing scattered snow showers over the Palmer Divide and the eastern plains. Snow accumulations are expected to be light, so the impact seems to be minimal over the affected areas. As the closed low propagates over southern Colorado on Tuesday morning, snowfall will begin to diminish over the mountains, with lingering snowfall expected over the central mountains due to orographic lift. A small ridge will propagate over the region on Tuesday afternoon through Wednesday morning, bringing calm weather over the region during that time period, but during the afternoon on Wedensday a closed low over northern high plains, and its associated trough, will bring another round of light snow towards the central mountains. A weak cold front will pass over the plains on Wednesday evening Long term models are resolving a long wave trough reaching the region by Saturday, but at this point in time it appears to be primarily a mountains snow event. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1050 PM MST Sat Nov 7 2020 Strong southerly winds of 20-40kts to continue to develop and strengthen across the taf sites ahead of strong upper trough and jet core translating across the Rockies. This system is bringing snow and IFR/LIFR conditions to the CONTDVD, with showers spreading across the high mountain valleys and into the eastern Mts this evening, with a few showers possible across the I-25 Corridor as trough axis moves across the Front Range between 10Z-14Z. After trough passage, winds will become more southwest though remain gusty through mid morning before diminishing into the mid afternoon. Mainly VFR conditions expected at the taf sites through the period, though can't rule out brief MVFR and local IFR condtions in showers through 14Z. If these showers move across the terminals, there could be wind gusts in excess of 50kts, as the strongest winds aloft mix down across the terminal. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Sunday for COZ058>061- 067-073-075. High Wind Warning until 8 AM MST Sunday for COZ069>075-078>088- 094>096. Winter Storm Warning until 11 PM MST Monday for COZ066-068. && UPDATE...KT SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...MW
Hazardous weather outlook, Nov 7, 5:48 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 548 PM MST Sat Nov 7 2020 COZ058>089-093>099-090100- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 548 PM MST Sat Nov 7 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Heavy wind driven snow will continue to fall across the Continental Divide tonight with snow spreading eastward across the valleys southeast mountains overnight. Embedded thunderstorms will be possible which will produce locally intense snow bursts in and near the higher terrain. These showers will dissipate as they move off the southeast mountains into the I-25 corridor towards morning, but these may still be accompanied by a strong burst of winds. South to southwest winds gusting up to 80 mph will be possible across the mountains causing widespread blowing and drifting snow, especially across the southwest mountains. As the line of showers moves eastward, strong winds to around 60 mph will be possible across the valleys and lower elevations of the I-25 corridor and portions of the southeast plains. Any rainfall will be brief along and east of I-25, but a rumble of thunder is possible, especially along and west of I-25. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy snow and strong winds are expected to continue into Monday over the higher elevations of the eastern San Juan and La Garita mountains. Total snow accumulations during this time-frame over the eastern San Juan Mountains will be between two and three feet with locally higher amounts possible across the southwest facing slopes. One to two feet with locally higher amounts will be possible across the La Garita Mountains. The rest of the mountain areas including the Sawatch and Mosquito ranges, and the crest of the Sangre De Cristo range will see 4 to 8 inches of accumulating snow with up to a foot possible along the mountain crests through Monday night. Heavy snow will be accompanied by strong winds through early Sunday across the mountains, so travel may become difficult to impossible due to extensive blowing and drifting snow over area mountain passes such as Wolf Creek. Strong damaging winds will be possible through Sunday morning across the San Luis Valley, the Sangre De Cristo mountains, the Wet mountains and Wet Mountain Valley, the I-25 corridor counties and Kiowa county. Gusts up to around 80 mph will be possible across the mountains, with gusts to around 60 mph across the lower elevations. Winds will decrease some by Sunday afternoon, but very dry air moving in across the plains may lead to elevated fire danger. A cold front will move across the plains Monday night with some light snowfall accumulations of an inch or two possible across the Palmer Divide. Periodic light snows will be possible across the Central mountains for Wednesday through Friday with some light accumulations possible at times. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over the mountains, valleys and southern and western portions of the southeast plains tonight. 31/31
In the hours before
Local storm report, Nov 8, 12:19 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1219 AM MST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM NON-TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
11/08/2020 M62 MPH LAS ANIMAS CO ASOS
PERRY STOKES AIRPORT.
&&Local storm report, Nov 8, 1:03 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
103 AM MST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM NON-TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
11/08/2020 M64 MPH LAS ANIMAS CO ASOS
PERRY STOKES AIRPORT.
&&Local storm report, Nov 8, 2:29 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
229 AM MST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM NON-TSTM WND GST 8 WNW SAN ISABEL 38.04N 105.19W
11/08/2020 M60 MPH CUSTER CO MESONET
&&Local storm report, Nov 8, 2:42 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
242 AM MST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM NON-TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
11/08/2020 M66 MPH LAS ANIMAS CO ASOS
PERRY STOKES AIRPORT.
&&Local storm report, Nov 8, 3:05 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
305 AM MST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM NON-TSTM WND GST 5 ESE WETMORE 38.21N 105.00W
11/08/2020 M68 MPH PUEBLO CO MESONET
RED CREEK RAWS.
0128 AM NON-TSTM WND GST 2 S ALAMOSA 37.43N 105.87W
11/08/2020 M66 MPH ALAMOSA CO ASOS
&&Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.